Virginia, 2018

Hail in Virginia, May 11, 2018

May 11, 2018 · NWS MRX · 1 event in 1 county or zone

A lone thunderstorm became severe over a small part of Southwest Virginia generating a brief period of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lone thunderstorm became severe over a small part of Southwest Virginia generating a brief period of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 12:20 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 11, 12:20 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 PM EDT Fri May 11 2018

.AVIATION...18Z TAFs
A weak shortwave translating over southern portions of East
Tennessee will cause a few isolated showers and thunderstorms
mainly over northeast TN and southwest VA this afternoon. All TAF
sites will remain VFR with limited chances of these showers to
affect the airfields. Overnight generally calm winds with thin
cirrus expected. No convection expected for Saturday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AC
Hazardous weather outlook, May 11, 2:01 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
301 AM EDT Fri May 11 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
301 AM EDT Fri May 11 2018 /201 AM CDT Fri May 11 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 11, 1:25 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
225 PM EDT FRI MAY 11 2018

VAZ002-006-008-111915-
Washington VA-Wise VA-Russell VA-
225 PM EDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...EASTERN WISE
AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cleveland Va, or near Lebanon, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Cleveland Va, St. Paul, Hansonville, Castlewood and Holston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3692 8233 3704 8217 3689 8191 3670 8215
TIME...MOT...LOC 1824Z 315DEG 6KT 3693 8219

DH
Local storm report, May 11, 1:42 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             TUSCULUM                36.18N 82.75W
05/10/2018  E1.00 INCH       GREENE             TN   PUBLIC

            DIME TO QUARTER SIZE HAIL

&&

MBLACK

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Russell

When
May 11, 1:42 PM EST
Where
Russell County, 0.69 mi N of Purcell
Measured
1 in hail
Reported by
Public
Coordinates
36.940, -82.150

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745926.